Posted on December 15, 2023
The Centers for Disease Control and Prevention (CDC) say that about one in five children are currently taking prescription medications and more than half of them take vitamins or other dietary supplements.
Even though they are used as prescribed, your child may experience side effects from the medication that can impact their oral health. Always let us know what medicines or supplements your child is taking and if there have been any changes since your last visit.
There are some really common side effects from medications that can impact your child’s oral health, read below as we detail some of them and what you can do to help mitigate their impact:
Many medications, especially decongestants and some antibiotics, can temporarily reduce saliva production. A dry mouth is more likely to develop inflammation and infection, tooth decay, and other oral health problems. Drinking more water, chewing sugar-free gum, and eating crunchy foods like produce can help stimulate saliva production and keep the mouth moisturized.
Oral Candidiasis, a fungal infection that can affect children who use inhalers for breathing conditions like asthma (these include clotrimazole – Mycelex and fluconazole Diflucan). If your child uses an inhaler regularly, encourage them to rinse their mouth thoroughly with water after each use.
Thinning of the blood and a reduction in clotting might accompany the use of some medications. As you can imagine, this might cause problems with excessive bleeding during any oral surgery or treatments for periodontal disease. Be sure to keep your dentist informed if your child is taking any medications or supplements before scheduling any treatment.
Drug-induced gingival hyperplasia, or gum overgrowth caused by mediation, is rare in children. It is associated with taking the anticonvulsant phenytoin, the antibiotic cyclosporine, and nifedipine, which is used to control blood pressure in kids who have undergone liver transplants.
Soft Tissue Reactions
Inflammation, oral sores, or discoloration of the soft tissues can occur as a side effect of some medications. We may be able to prescribe a special oral hygiene regimen that can alleviate their discomfort if your child experiences any of these reactions.
While tooth decay is not necessarily a direct side effect of medication, several types of medicine use sugar to improve their flavor, especially those in liquid, chewable, or lozenge form. When taken over a period of time, the sugars left on the teeth can make the development of tooth decay more likely. Choose sugar-free medications; take the medication with meals, if possible; or have your child rinse with water after medicating and wait 30 minutes before brushing.
If your child is experiencing any of these side effects, or if you have questions about any medications your child is taking, contact our office today and schedule a consultation.